Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 51, NWS St. Louis, MO

May 20, 2018Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2018, 6:35 AM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 6:35 AM CDT (11:35 UTC)
Expired
May 20, 2018, 7:15 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS53 KLSX 201135
SVRLSX
ILC005-051-135-201215-
/O.NEW.KLSX.SV.W.0051.180520T1135Z-180520T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
635 AM CDT SUN MAY 20 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Bond County in south central Illinois...
  Western Fayette County in south central Illinois...
  Southeastern Montgomery County in south central Illinois...

* Until 715 AM CDT.

* At 635 AM CDT, a severe thunderstorm was located over Reno, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vandalia, Greenville, Pocahontas, Mulberry Grove, Sorento, Woburn,
  Van Burensburg, Reno, Pleasant Mound, Pittsburg, Shafter, Panama,
  Donnellson, Smithboro, Old Ripley, Bingham, Bayle City and
  Hagerstown.

This includes Interstate 70 in Illinois between exits 36 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 8957 3902 8961 3914 8914 3884 8910
TIME...MOT...LOC 1135Z 259DEG 23KT 3893 8953 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
3 follow-up statements
803 
WWUS53 KLSX 201149
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
649 AM CDT SUN MAY 20 2018

ILC005-051-135-201215-
/O.CON.KLSX.SV.W.0051.000000T0000Z-180520T1215Z/
Bond IL-Fayette IL-Montgomery IL-
649 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR BOND...WESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 648 AM CDT, a severe thunderstorm was located over Woburn, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vandalia, Greenville, Pocahontas, Mulberry Grove, Sorento, Woburn,
Van Burensburg, Reno, Pleasant Mound, Pittsburg, Shafter, Panama,
Donnellson, Smithboro, Old Ripley, Bingham, Bayle City and
Hagerstown.

This includes Interstate 70 in Illinois between exits 36 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3902 8961 3914 8914 3884 8910 3882 8957
TIME...MOT...LOC 1148Z 258DEG 30KT 3893 8936 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
166 
WWUS53 KLSX 201205
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
705 AM CDT SUN MAY 20 2018

ILC005-051-135-201215-
/O.CON.KLSX.SV.W.0051.000000T0000Z-180520T1215Z/
Bond IL-Fayette IL-Montgomery IL-
705 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN BOND...WESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 705 AM CDT, a severe thunderstorm was located over Mulberry Grove,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vandalia, Greenville, Mulberry Grove, Woburn, Van Burensburg,
Pleasant Mound, Pittsburg, Shafter, Donnellson, Smithboro, Bingham,
Dudleyville, Bayle City and Hagerstown.

This includes Interstate 70 in Illinois between exits 41 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3905 8949 3914 8914 3884 8910 3882 8949
TIME...MOT...LOC 1205Z 254DEG 22KT 3895 8925 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
218 
WWUS53 KLSX 201213
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
713 AM CDT SUN MAY 20 2018

ILC005-051-135-201223-
/O.EXP.KLSX.SV.W.0051.000000T0000Z-180520T1215Z/
Bond IL-Fayette IL-Montgomery IL-
713 AM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOND...WESTERN
FAYETTE AND SOUTHEASTERN MONTGOMERY COUNTIES WILL EXPIRE AT 715 AM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3905 8949 3914 8914 3884 8910 3882 8949
TIME...MOT...LOC 1213Z 259DEG 23KT 3896 8919 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:31 AM CDT, 4 minutes earlier.

Area forecast discussion, May 20, 6:31 AM CDT, 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 AM CDT Sun May 20 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 327 AM CDT Sun May 20 2018

Convective trends continue to be the primary challenge for the next
24 hours.  A 500 mb low is meandering over the central Plains this
morning.  The low will slowly weaken as it drifts northeast today.
The surface reflection of the upper low is very difficult to discern
due to the influences of three waves of convection stretching from
southern Oklahoma to central Missouri.  However, there is a definite
surface boundary with cooler and drier air to the north across much
of Iowa, central and western Kansas and Nebraska, and warmer and
more humid air over Missouri and Illinois.  Short range guidance is
in pretty good agreement with the mass fields...moving the surface
front slowly east/southeast over the next 24 hours.  The front moves
so slowly, and the synoptic flow is so weak on either side of the
front, that I do not think it will be the primary focus for
convection.  Think mesoscale boundaries from ongoing convection will
be the driver as well as weak isentropic lift over the region will
be the drivers that produce storms.  Should be plenty of instability
with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across
parts of central and eastern Missouri as well as southern Illinois.
There will probably be a diurnal max of activity during the
afternoon and early evening, but can't rule out widely scattered
thunderstorms overnight tonight as well.  Temperatures will be very
dependent on precipitation trends...but MOS guidance mid 70s to low
80s looks reasonable.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 327 AM CDT Sun May 20 2018

Chances for showers and thunderstorms will shift into southeast
Missouri and southern Illinois as the NAM/GFS are in good agreement
that the cold front will move slowly southeast across the CWA on
Monday and Monday night.  The front will move back north into the
region on Tuesday and Wednesday, but the global models are showing
upper level ridging moving across Missouri and Illinois which will
keep rain chances low.  Chances for showers and thunderstorms will
increase by late in the week when the global models are showing a
trough moving across the Midwest along a stalled front.

Temperatures will continue be above normal as 850mb temperatures
remain in the middle to upper teens and ECMWF/GFS MOS and GEFS
guidance is 5-10F above normal.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 626 AM CDT Sun May 20 2018

VFR flight conditions are expected to prevail outside of
thunderstorms at least through this evening. Otherwise, waves of
storms will continue to move across the area this morning. Unclear
how storms will develop later this afternoon/evening at this time,
but additional development across the area looks likely.

SPECIFICS FOR KSTL:

VFR flight conditions are expected outside of thunderstorms at
least through the evening hours. Another wave of storms currently
moving through southwest Missouri will likely move into the
vicinity of the terminal between 15-16Z. Additional development
looks likely late this afternoon into the evening, but timing and
coverage is unclear at this time.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 20, 3:54 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
354 AM CDT Sun May 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 AM CDT Sun May 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms will be possible across the area
through this evening. Large hail and damaging winds will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The chance of thunderstorms will continue each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

Britt

In the hours before

Special weather statement, May 20, 1:47 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service St Louis MO
147 AM CDT SUN MAY 20 2018

MOZ018-200730-
Knox MO-
147 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 230 AM
CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Greentop, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colony, Greensburg and Baring.

LAT...LON 4030 9195 4020 9195 4023 9235 4030 9235
TIME...MOT...LOC 0646Z 270DEG 25KT 4028 9241

Britt
Local storm report, May 20, 6:23 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             WOOD RIVER              38.86N 90.08W
05/20/2018  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:16 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery46 min
May 20, 7:12 AM CDTSpecial Weather StatementLSXFayette33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.